Alert archive / California / High Wind Watches in 2012

High Wind Watch 12, NWS San Diego, CA

March 4, 2012Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this high wind watch at Mar 4, 2012, 2:52 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 6, 2012, 12:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 4, 2012, 2:52 AM PST (10:52 UTC)
In effect from
Mar 6, 2012, 12:00 PM PST
Expired
Mar 5, 2012, 1:24 AM PST
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 10:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2012-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2012-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4288 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WWUS76 KSGX 041052
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
252 AM PST SUN MAR 4 2012

...STRONG GUSTY WEST WINDS FOR THE MOUNTAINS AND DESERTS TUESDAY
AFTERNOON AND EVENING...

.A TROUGH OF LOW PRESSURE FROM THE NORTHWEST IS EXPECTED TO BRING
STRONG GUSTY WEST WINDS TO THE MOUNTAINS AND DESERTS TUESDAY
AFTERNOON AND EVENING.

CAZ055-056-058-060>062-042200-
/O.NEW.KSGX.HW.A.0012.120306T2000Z-120307T0600Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
252 AM PST SUN MAR 4 2012

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING. 

* WINDS: AREAS OF WEST WINDS 25 TO 35 MPH WITH GUSTS TO 60 MPH.

* LOCATION: STRONGEST WINDS NEAR RIDGE TOPS...ALONG DESERT
  MOUNTAIN SLOPES...AND ADJACENT DESERT AREAS.

* VISIBILITY: IN THE DESERTS...AREAS OF BLOWING DUST AND SAND
  COULD LOCALLY REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

* IMPACTS: THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE
  LIMBS AND DOWNED POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

CURRENT WIND GUST REPORTS ON THE WEB:
HTTP://WWW.WRH.NOAA.GOV/SGX/GMAP/INDEX.PHP

MAX DAILY WIND GUST REPORTS ON THE WEB:
HTTP://WWW.WRH.NOAA.GOV/SGX/KML/WIND.PHP?WFO=SGX

MARTIN
3 follow-up statements
794 
WWUS76 KSGX 042123
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
123 PM PST SUN MAR 4 2012

...STRONG AND POSSIBLY DAMAGING WESTERLY WINDS FOR THE MOUNTAINS AND
DESERTS TUESDAY AFTERNOON AND EVENING...

.RAPIDLY DEEPENING LOW PRESSURE OVER THE GREAT BASIN AND STRONG
WINDS ALOFT WILL COMBINE TO PRODUCE VERY STRONG AND GUSTY WEST
WINDS IN THE MOUNTAINS AND DESERTS TUESDAY AFTERNOON AND EVENING.
LOCAL GUSTS OF 60 TO 80 MPH WILL BE POSSIBLE WHERE MOUNTAIN WAVES
SURFACE IN THE DESERTS.

CAZ055-056-058-060>062-050545-
/O.CON.KSGX.HW.A.0012.120306T2000Z-120307T0600Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
123 PM PST SUN MAR 4 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING. 

* WINDS: AREAS OF WEST WINDS 30 TO 45 MPH. LOCAL GUSTS TO 75 MPH
  OR MORE ARE POSSIBLE.

* LOCATION: STRONGEST WINDS NEAR RIDGE TOPS...ALONG DESERT MOUNTAIN
  SLOPES...AND ADJACENT DESERT AREAS.

* VISIBILITY: IN THE DESERTS...AREAS OF BLOWING DUST AND SAND COULD
  LOCALLY REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

* IMPACTS: THE WINDS WILL MAKE DRIVING HAZARDOUS...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. THE STRONGEST GUSTS MAY
  CAUSE MINOR STRUCTURAL DAMAGE AND DOWN TREES AND POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

JAD
245 
WWUS76 KSGX 050611
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1011 PM PST SUN MAR 4 2012

...STRONG AND POSSIBLY DAMAGING WESTERLY WINDS FOR THE MOUNTAINS
AND DESERTS TUESDAY AFTERNOON AND EVENING...

.RAPIDLY DEEPENING LOW PRESSURE OVER THE GREAT BASIN ON TUESDAY
ALONG WITH STRONG WINDS ALOFT WILL COMBINE TO PRODUCE VERY STRONG
WEST WINDS IN THE MOUNTAINS AND DESERTS TUESDAY AFTERNOON AND
EVENING. LOCAL GUSTS OF 60 TO 80 MPH WILL BE POSSIBLE WHERE
MOUNTAIN WAVES SURFACE IN THE DESERTS.

CAZ055-056-058-060>062-051415-
/O.CON.KSGX.HW.A.0012.120306T2000Z-120307T0600Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
1011 PM PST SUN MAR 4 2012

...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING. 

* WINDS: AREAS OF WEST WINDS 30 TO 45 MPH. LOCAL GUSTS TO 75 MPH
  OR MORE ARE POSSIBLE.

* LOCATION: STRONGEST WINDS NEAR RIDGE TOPS...ALONG DESERT
  MOUNTAIN SLOPES...AND ADJACENT DESERT AREAS.

* VISIBILITY: IN THE DESERTS...AREAS OF BLOWING DUST AND SAND
  COULD LOCALLY REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

* IMPACTS: THE WINDS WILL MAKE DRIVING HAZARDOUS...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. THE STRONGEST GUSTS MAY
  CAUSE MINOR STRUCTURAL DAMAGE AND DOWN TREES AND POWER LINES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

MOEDE
745 
WWUS76 KSGX 050924
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
124 AM PST MON MAR 5 2012

...STRONG AND POSSIBLY DAMAGING WEST WINDS FOR THE MOUNTAINS AND
DESERTS TUESDAY AFTERNOON AND EVENING...

.A LOW PRESSURE SYSTEM FROM THE NORTHWEST WILL MOVE THROUGH
SOUTHWEST CALIFORNIA TUESDAY AFTERNOON AND EVENING. WEST WINDS
WILL STRENGTHEN TUESDAY MORNING WITH STRONGEST WINDS EXPECTED MID
AFTERNOON TUESDAY THROUGH TUESDAY EVENING. THERE IS THE POTENTIAL
FOR DAMAGING WIND GUSTS TO 85 MPH...ESPECIALLY NEAR THE DESERT
FOOTHILLS OF THE MOUNTAINS IN RIVERSIDE AND SAN DIEGO COUNTIES.

CAZ055-056-058-060>062-052200-
/O.UPG.KSGX.HW.A.0012.120306T2000Z-120307T0600Z/
/O.NEW.KSGX.HW.W.0013.120306T1400Z-120307T1100Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
124 AM PST MON MAR 5 2012

...HIGH WIND WARNING IN EFFECT FROM 6 AM TUESDAY TO 3 AM PST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM TUESDAY TO 3 AM PST
WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING: WINDS WILL INCREASE TUESDAY MORNING WITH STRONGEST WINDS
  EXPECTED MID AFTERNOON TUESDAY THROUGH TUESDAY EVENING. WINDS
  WILL DECREASE LATE TUESDAY NIGHT.

* WINDS: AREAS OF WEST WINDS 20 TO 30 MPH WITH GUSTS TO 50 MPH
  TUESDAY MORNING...INCREASING TO 30 TO 40 MPH WITH GUSTS TO 70
  MPH MID AFTERNOON TUESDAY THROUGH TUESDAY EVENING. ISOLATED
  GUSTS TO 85 MPH ARE POSSIBLE. 

* LOCATION: STRONGEST WINDS NEAR RIDGE TOPS...ALONG DESERT MOUNTAIN
  SLOPES...AND ADJACENT DESERT AREAS.

* VISIBILITY: IN THE DESERTS...AREAS OF BLOWING DUST AND SAND COULD
  LOCALLY REDUCE VISIBILITY TO NEAR ZERO AT TIMES.

* IMPACTS: THE WINDS WILL MAKE DRIVING HAZARDOUS...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES. THE STRONGEST GUSTS MAY
  CAUSE MINOR STRUCTURAL DAMAGE AND DOWN TREES AND POWER
  LINES...ESPECIALLY NEAR THE DESERT FOOTHILLS OF THE MOUNTAINS IN
  RIVERSIDE AND SAN DIEGO COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MARTIN

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Mar 3, 9:45 PM PST, 5 hours 7 minutes earlier.

Area forecast discussion, Mar 3, 9:45 PM PST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 PM PST SAT MAR 3 2012

.SYNOPSIS...
HIGH PRESSURE ALOFT AND WEAKENING OFFSHORE FLOW WILL BRING ANOTHER
WARM DAY SUNDAY. GUSTY OFFSHORE WINDS WILL CONTINUE THROUGH AND
BELOW THE MOUNTAIN PASSES. MONDAY WILL BE SLIGHTLY COOLER WEST OF
THE MOUNTAINS...BUT STILL QUITE WARM IN THE DESERTS. MUCH COOLER ON
TUESDAY AS LOW PRESSURE INLAND BRINGS STRONGER ONSHORE FLOW WITH
GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS. FAIR...DRY AND WARMER
FOR THE LATTER HALF OF THE WEEK WITH GUSTY OFFSHORE WINDS AT TIMES.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

TODAYS OFFSHORE WINDS WERE A LITTLE LIGHTER THAN FORECAST. THERE
WERE ONLY A FEW ISOLATED GUSTS TO 59 MPH: AT CRESTLINE RIDGE IN THE
SBD MTNS...AND AT HIGHLAND SPRINGS IN RIVERSIDE COUNTY NEAR THE
BANNING PASS. IN SAN DIEGO COUNTY A PEAK GUST OF 55 MPH WAS RECORDED
AT BUCKMAN SPRINGS IN THE I-8 MOUNTAIN CORRIDOR.

WINDS WILL BE A LITTLE LIGHTER SUNDAY AS HIGH PRESSURE OVER THE
GREAT BASIN WEAKENS OVER THE NEXT 24 HOURS...BUT STILL BE STRONG
ENOUGH TO SUPPORT GUSTY EAST WINDS IN THE MOUNTAINS PASSES THROUGH
SUNDAY AFTERNOON.

TEMPERATURES TODAY WERE 5 TO 10 DEGREES HIGHER TODAY FROM HIGHER
HEIGHTS AND WARM OFFSHORE WINDS. THE HOT SPOTS WERE IN ANAHEIM AND
SANTA ANA WITH A HIGH OF 85. SUNDAY WILL BE EVEN WARMER THAN TODAY
IN MOST AREAS.

COOLING WILL BEGIN AT THE COAST AND VALLEYS MONDAY AS A TROUGH
APPROACHES FROM THE NORTHWEST AND ACCELERATES THE LOW LEVEL ONSHORE
FLOW. COOLING WILL PROBABLY NOT REACH THE DESERTS UNTIL TUESDAY.
THAT IS WHEN AN UPPER-LEVEL TROUGH TRACKS ACROSS THE CALIFORNIA
INTERIOR TOWARD SOCAL. THE 00Z GFS IS FORECASTING A DEEPER...MORE
POTENT TROUGH THAN PREVIOUS RUNS...AND EXPECT A PERIOD OF STRONG
ONSHORE WINDS TUESDAY AFTERNOON AND EVENING. THIS WILL BE FOLLOWED
BY A BURST OF GUSTY OFFSHORE WINDS BEHIND THE TROUGH TUESDAY NIGHT
INTO WEDNESDAY. THE MARINE LAYER SHOULD DEEPEN RAPIDLY TUESDAY
AFTERNOON FOR ISOLATED/SCATTERED SHOWERS WEST OF THE MOUNTAINS LATE
IN THE DAY THROUGH TUESDAY EVENING WEST OF THE MOUNTAINS.

THE TROUGH CLOSES OFF OVER AZ WEDNESDAY BEFORE DRIFTING SLOWLY EAST
THUR AND FRIDAY. IN THE MEANTIME...A HIGH AMPLITUDE RIDGE BUILDS
OVER THE WESTERN STATES. THIS WILL BRING WARMING TO SOCAL WED THRU
FRI AND SEVERAL DAYS OF DRY OFFSHORE FLOW.

MODELS ARE ADVERTISING A MAJOR PATTERN CHANGE AFTER NEXT WEEKEND AS
HIGH PRESSURE OVER THE EAST PACIFIC IS REPLACED WITH A DEEP LONG-
WAVE TROUGH. IF THIS PATTERN HOLDS...IT WILL BE MORE FAVORABLE FOR
MORE WIDESPREAD AND GENEROUS RAIN/SNOW TO DEVELOP ACROSS CA AROUND
MID MONTH.

&&

.AVIATION...
040500Z...SKC WITH VFR CONDS OVER A MAJORITY OF THE REGION. DURING
THE DAY SUNDAY GUSTY EASTERLY WINDS THROUGH AND BELOW MOUNTAIN
PASSES MAY CREATE LLWS AND WEAK TO MODERATE UP/DOWNDRAFTS OVER
INLAND AREAS WEST OF THE MOUNTAINS. TOWARD THE COAST...THE USUAL
DIURNAL SEA BREEZE WILL OCCUR SUNDAY AFTER 18Z. OTHERWISE NO
AVIATION CONCERNS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

NONE.

&&

PUBLIC...MOEDE
AVIATION/MARINE...JT
Hazardous weather outlook, Mar 3, 3:45 PM PST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 PM PST SAT MAR 3 2012

CAZ048-050-055>058-041400-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN
DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE
COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-
345 PM PST SAT MAR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

GUSTY NORTHEAST WINDS THROUGH AND BELOW THE MOUNTAIN PASSES AND
FOOTHILLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THROUGH SUNDAY MORNING...LOCALLY GUSTY NORTHEAST WINDS THROUGH AND
BELOW THE MOUNTAIN PASSES AND FOOTHILLS.

TUESDAY INTO WEDNESDAY...STRONG WESTERLY WINDS DEVELOPING WITH
POSSIBLE HIGH WIND CONDITIONS FOR SEVERAL HOURS OVER THE COASTAL
WATERS...THE MOUNTAINS AND DESERTS. THE WINDS TRANSITION TO NORTH OR
NORTHEASTERLY THROUGH THE MOUNTAIN PASSES AND INTO THE VALLEYS WED
MORNING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 11:02 AM PSTGale WatchSGX33 hr

Nearby

High Wind Watches in California, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.